Florida, 2017

Tornado and Tropical Storm in Florida, July 31, 2017

July 31, 2017 · NWS TBW · 7 events in 7 counties and zones

Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.

Emily was a small system and it's effects were very localized across the region. It produced one tornado along the Manatee county coast and wind gusts were observed in the 40 to 65 mph range across Pinellas, Manatee and Sarasota Counties. Emily produced areas of 4-6 inches of rain across portions of west central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 31, 8:41 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 8:41 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
941 AM EDT Mon Jul 31 2017

...Tropical Storm Emily Moving Toward the Florida West Coast...

.UPDATE...
Tropical Storm Emily continues to spin just off the Florida west
coast, with its center inside of 20 nm west of the mouth of Tampa
Bay. Most of the shower and thunderstorm activity is confined to
Pinellas and Hillsborough Counties southward and this should continue
to be the case for the next couple of hours, with the majority of the
activity shifting eastward through the day. Observations so far this
morning have shown wind gusts generally in the 30-40 mph range with
highest rainfall totals so far in the 3-5 inch range. The Flood Watch
remains in effect through today with several more inches of rain
possible. The ongoing forecast will continue to be updated through
the day.

&&

.AVIATION...
Mainly prevailing MVFR/IFR conditions will continue for the next
several hours with brief periods of VFR possible. Waves of showers
and thunderstorms will continue to move across the region as Tropical
Storm Emily continues to move eastward. Wind gusts to 30 knots or
higher will be possible at times. Longer periods of VFR will become
more likely later today.

&&

.MARINE...
Tropical Storm Emily over the eastern Gulf of Mexico will continue to
move eastward through today and tonight, with wind gusts to tropical
storm force possible through the day along with periods of heavy
rainfall and thunderstorms. Conditions will begin to improve later
today and tonight, although increased chances for showers and
thunderstorms will continue for the next several days.

&&

.Preliminary Point Temps/PoPs...
TPA  87  77  90  78 /  80  40  50  40
FMY  86  76  89  77 / 100  50  60  30
GIF  86  74  91  75 /  80  40  60  30
SRQ  87  76  89  78 / 100  50  50  40
BKV  87  73  91  74 /  50  30  50  40
SPG  87  78  90  78 /  90  40  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-DeSoto-Hardee-Highlands-
     Inland Charlotte-Inland Hillsborough-Inland Lee-
     Inland Manatee-Inland Sarasota-Pinellas.

     Tropical Storm Warning for Coastal Charlotte-Coastal
     Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine
     Island Sound-Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Coastal waters from Englewood
     to Tarpon Springs FL out 20 NM-Tampa Bay waters-
     Waters from Bonita Beach to Englewood FL out 20 to 60
     NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM.

     Small Craft Advisory until 10 AM EDT this morning for
     Waters from Tarpon Springs to Suwannee River FL out
     20 to 60 NM.

&&

UPDATE/AVIATION/MARINE...05/Carlisle
Hazardous weather outlook, Jul 31, 9:19 AM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
1019 AM EDT Mon Jul 31 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-010230-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
1019 AM EDT Mon Jul 31 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected today as Tropical Storm Emily moves
onshore. Bands of heavy rainfall with wind gusts to tropical storm
force are likely through the rest of the day. Minor flooding will
also be possible over low-lying and flood-prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...THUNDERSTORM IMPACT...
Thunderstorms are expected each day. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Carlisle

In the hours before

Local storm report, Jul 31, 8:56 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
956 AM EDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TROPICAL STORM   1 WNW SARASOTA          27.34N 82.56W
07/31/2017                   GMZ853             FL   MESONET

            WXFLOW SITE XSRB REPORTED TROPICAL STORM FORCE WINDS OF
            39 MPH.

&&

SHIVELEY
Local storm report, Jul 31, 9:37 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1037 AM EDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TROPICAL STORM   23 SW LONGBOAT KEY      27.17N 82.92W
07/31/2017                   GMZ873             FL   BUOY

            AN OFFSHORE BOUY IS REPORTING TROPICAL STORM FORCE WIND
            GUSTS OF 40 MPH.

1012 AM     TROPICAL STORM   1 WNW SARASOTA          27.34N 82.56W
07/31/2017                   GMZ853             FL   ASOS

            SARASOTA BRADENTON INTERNATIONAL AIRPORT REPORTING
            TROPICAL STORM FORCE WIND GUSTS OF 39 MPH.

&&

SHIVELEY

The radar

The Tampa radar (KTBW), 33 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

6 tropical storm, 1 tornado. Local standard time, as filed.

Tornado, Manatee

When
July 31, 9:55 AM EST to 9:57 AM EST
Where
Manatee County, 1.96 mi WNW of Palma Sola to 1.84 mi W of Palma Sola
Rating
EF0
Path length
0.69 mi
Path width
100 yd
Property damage
$96,000
Reported by
NWS Storm Survey
Coordinates
27.510, -82.660

Tropical Storm Emily came ashore in the area with a broad area of toppled trees and numerous branches downed. An NWS Storm Survey team found a narrow area of enhanced damage, likely associated with a brief tornado. Two barns were destroyed along with multiple greenhouses and a engineered wall was found toppled.

Tropical Storm, Coastal Sarasota

When
July 31, 12:00 PM EST to 6:00 PM EST
Where
Coastal Sarasota forecast zone
Reported by
ASOS
Coordinates
27.183, -82.365 (the zone’s center; the record gives no point)

Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.

In coastal Sarasota county, Emily's impacts were limited to areas of downed trees and limbs. The highest wind gust reported was 37 knots at a Weatherflow station ENE of Sarasota. Home weather stations along and near the coast reported 3 to 5 inches of rain.

Tropical Storm, Pinellas

When
July 31, 12:00 PM EST to 6:00 PM EST
Where
Pinellas forecast zone
Reported by
Mesonet
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.

In Pinellas county, the strongest winds were limited to the extreme southern portion of the county near the mouth of Tampa Bay. A weatherflow station along the Sunshine Skyway Bridge measured a 49 knot wind gust. These high winds forced the closure of the Skyway Bridge and in Indian Rocks Beach, a crane was toppled over by high winds.|Rainfall was in the 3-5 inch range across the southern portion of the county.

Tropical Storm, Coastal Manatee

When
July 31, 12:00 PM EST to 6:00 PM EST
Where
Coastal Manatee forecast zone
Reported by
Mesonet
Coordinates
27.478, -82.357 (the zone’s center; the record gives no point)

Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.

Coastal Manatee County observed the brunt of the damage from Tropical Storm Emily. The highest wind gust recorded was 63 knots by a home weather station which may have been associated with a brief tornado. Numerous other home weather stations recorded wind gusts in the 35-45 knot range across the county. Flooding was a major issue in Manatee County as water flowed above sidewalks in several neighborhoods, causing street closures throughout the day. Widespread 4-6 inch rainfall totals were observed.Also, some trees and power lines were downed across the area mainly where the center of the storm came onshore.

Tropical Storm, Coastal Charlotte

When
July 31, 2:00 PM EST to 8:00 PM EST
Where
Coastal Charlotte forecast zone
Property damage
$150,000
Reported by
Mesonet
Coordinates
26.900, -81.950 (the zone’s center; the record gives no point)

Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.

In Coastal Charlotte County, rainfall of 2 to 4 inches was observed from the outer bands of Tropical Storm Emily. Some gusty winds were associated with these band features and the strongest wind gust observed across Charlotte County was 38 knots.

Tropical Storm, Inland Hillsborough

When
July 31, 2:00 PM EST to 7:00 PM EST
Where
Inland Hillsborough forecast zone
Reported by
Mesonet
Coordinates
27.906, -82.347 (the zone’s center; the record gives no point)

Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.

Across interior Hillsborough County, there were a few reports of downed limbs and trees. Rainfall was the biggest impact with widespread 3 to 5 inch rainfall totals reported from home weather stations and CoCoRaHS observers across southern and central areas of the county.

Tropical Storm, Polk

When
July 31, 2:00 PM EST to 8:00 PM EST
Where
Polk forecast zone
Reported by
Broadcast Media
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.

In Polk County, heavy rain caused flooding and the closure of multiple streets and intersections across Lakeland. Some homeowners voluntarily evacuated as flood waters got higher. Rainfall totals were in the 3 to 5 inch range across western Polk County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, July 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705836, 705837, 705841, 705848, 705834, 705843, 705851.